Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2013, Article ID 102614, 5 pages
http://dx.doi.org/10.1155/2013/102614
Case Report

Development of Colonic Perforation during Calcium Polystyrene Sulfonate Administration: A Case Report

1Department of Internal Medicine, Kawasaki Hospital, 3-3-1 Higashiyama-cho, Kobe, Hyogo 652-0042, Japan
2Department of Laboratory Medicine, Kawasaki Hospital, 3-3-1 Higashiyama-cho, Kobe, Hyogo 652-0042, Japan

Received 4 October 2013; Accepted 1 November 2013

Academic Editor: Bruno Megarbane

Copyright © 2013 Nobuhiro Takeuchi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 90-year-old female complaining of severe upper abdominal pain was transferred to our institution. The patient had been prescribed with calcium polystyrene sulfonate (CPS) for the treatment of hyperkalemia following myeloperoxidase-antineutrophil cytoplasmic antibody (MPO-ANCA) associated glomerulonephritis. Physical examination revealed diffuse tenderness over the abdomen, with signs of peritoneal irritation. Abdominal computed tomography (CT) revealed the retention of ascites, free air in the abdominal cavity, and the retention of hard stools in the left-sided colon. The diagnosis of intestinal perforation was immediately confirmed; thereafter, the patient underwent emergency surgical treatment. Surgical findings revealed a perforated site in the descending colon surrounded with hard stools. Histopathology of the perforated colon revealed crystalline materials, suggestive of association with CPS. CPS is a cation-exchange resin used to treat hyperkalemia; the major adverse effect in patients receiving CPS is constipation. When CPS is administered to patients with frequent constipation or the elderly, the risk of intestinal perforation should be considered.